FDA warning label

FDA warning label

The Food and Drug Administration has issued a warning on over-the-counter homeopathic asthma products, advising consumers to consult with a health care provider on how to better treat and manage their asthma.

The FDA has also announced it will hold a public hearing on homeopathic products next month.

The hearing will take place over two days, starting on April 20, and, according to a notice posted on the FDA’s website, the purpose of the hearing is “to obtain information and comments from stakeholders about the current use of human drug and biological products labelled as homeopathic, as well as the Agency’s regulatory framework for such products.”

Since 1990, the FDA has regulated the homeopathic industry under the agency’s Compliance Policy Guide, which allows homeopathic products to be sold by a prescription or over the counter.

However, according to the CPG’s Conditions Under Which Homeopathic Drugs May Be Marketed, meeting those standards “does not establish that it has been shown appropriate means to be safe, effective, and not misbranded for its intended use.”

The homeopathic industry has come under intense scrutiny, after Australia’s top medical research board concluded early last week that homeopathy is no more effective in treating health conditions than placebos.

The study was conducted by the National Health and Medical Research Council. It assessed 1,800 papers  examining the efficacy of the alternative “medicine”.

“Homeopathy should not be used to treat health conditions that are chronic, serious, or could become serious” the report concluded.

“People who choose homeopathy may put their health at risk if they reject or delay treatments for which there is good evidence for safety and effectiveness.”

While there is no evidence to suggest homeopathic remedies can have an adverse affect on a person’s health when used in conjunction with prescribed medication, the FDA have asked the public to exercise caution, and for consumers and physicians to report any adverse reactions related to over-the-counter homeopathic products.

Pin It on Pinterest